Colorado, 2024High Wind in Colorado, June 12, 2024
June 12, 2024 · NWS BOU · 1 event in 1 county or zone
Winds from a decaying shower produced strong winds causing downed powerlines and damage to a barn of roof near Ault.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds from a decaying shower produced strong winds causing downed powerlines and damage to a barn of roof near Ault.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 12, 4:46 PM MST, 1 hour 54 minutes earlier. Its key messages:
- Much above normal temperatures will continue on Thursday. Isolated high based showers and storms with gusty outflow winds in the afternoon and evening hours.
- Snowmelt producing minor impacts from high streams, mainly in Grand County.
- Slightly cooler conditions will arrive Friday and Saturday with scattered showers and storms. Some of these storms could be strong to severe along the plains with heavy rain on Friday.
Area forecast discussion, Jun 12, 4:46 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
546 PM MDT Wed Jun 12 2024
.KEY MESSAGES...
- Much above normal temperatures will continue on Thursday.
Isolated high based showers and storms with gusty outflow winds
in the afternoon and evening hours.
- Snowmelt producing minor impacts from high streams, mainly in
Grand County.
- Slightly cooler conditions will arrive Friday and Saturday with
scattered showers and storms. Some of these storms could be
strong to severe along the plains with heavy rain on Friday.
&&
.SHORT TERM /Through Thursday/...
Issued at 251 PM MDT Wed Jun 12 2024
Radars are indicating isolated showers and thunderstorms over the
mountains at this time. Highs have reached the mid 90s over the
plains for the warmest day of 2024 so far. Seems to be a bit more
convection than most of the models indicated earlier. The storms
are pretty high based and downdraft CAPE is pretty high. Outflow
winds will be the main issue with the storms later this afternoon
and evening.
The latest high resolution models are showing limited convection
over a good part of the CWA this evening. With that and reality in
mind, will up pops into 10-30% range for much of the CWA. Models
now are not showing much convection for Thursday afternoon, but
we'll see how that evolves as well. Temperature and thickness
grids point to it being a tad warmer on Thursday than today for
the western half of plains and high country. The eastern half of
the plains could be a bit cooler behind a cold front that moves
in Thursday morning.
&&
.LONG TERM /Thursday night through Wednesday/...
Issued at 227 PM MDT Wed Jun 12 2024
Upper level high pressure will remain over the Central and Southern
Rockies Thursday night with mostly dry weather and mild
temperatures across the forecast area. The exception may be across
the northeastern plains east of the Front Range Urban Corridor
where moisture convergence along a weak front could kick off a few
evening showers and storms, some of which could be strong.
Friday and Friday evening, an upper level shortwave will move across
the state bringing cooler temperatures and increased precipitation
chances to the CWA. With plenty of instability (1000 J/KG to 2500
J/KG) and shear (35+KTs), some of the storms could become strong to
severe, especially across the eastern plains. In addition, heavy
rainfall will be possible on the plains where PW's are expected to
range between 1.00"-1.50".
Warmer and drier weather is expected to return across the area over
the weekend as the upper level shortwave moves into the Central
Plains States and upper level high pressure rebuilds over Colorado.
On Saturday, there could be isolated to scattered (10%-30%)
afternoon and evening showers and storms across the foothills and
Palmer Divide as lingering moisture combines with daytime heating.
Some of the stronger storms could produce brief heavy rain and small
hail. By Sunday, hot weather is expected to make its return with max
temperatures are expected to climb into the mid 90s across the
plains. The hot and dry conditions combined with increasing winds
may lead to elevated fire weather conditions across the portions of
the high country and Palmer Divide on Sunday.
On Monday, upper level high pressure will be centered over the
Eastern U.S. with a moderate southwesterly flow aloft over Colorado.
This pattern will result in continued hot and dry weather across the
region. However, with better low level moisture further east across
the plains, can't rule out a few late afternoon and evening storms
northeast of Denver, some of which could be strong. The hot and dry
conditions combined with increasing winds may lead to elevated fire
weather conditions across the portions of the high country and
Palmer Divide on Sunday. These conditions are expected to spread
eastward across portions of the plains on Monday.
The hot and dry conditions combined with increasing winds may lead
to elevated fire weather conditions across the portions of the
mountains, foothills and Palmer Divide on Sunday.
On Tuesday, an upper level shortwave moving across the Northern
Rockies will push a cold front across Northeastern Colorado.
Consequently, much cooler temperatures along with isolated to
scattered (10% to 30%) late afternoon showers and storms are
expected Tuesday and Wednesday.
&&
.AVIATION /00Z TAFS through 00Z Thursday/...
Issued at 546 PM MDT Wed Jun 12 2024
Gusty microburst winds affected the airports this afternoon.
Upstream satellite observations are showing some stabilization, so
appears winds should start to settle down at the Denver area TAF
sites 00Z-02Z, with normal drainage winds resuming from the
south/southwest.
For Thursday, the main concern once again will be gusty outflow
winds from isolated high based showers/storms. While the upper
levels see some drying, the weak advection of low level moisture
combined with strong diurnal heating and upslope behind a weak
"cool" front, could be just enough for another round of high based
convection and gusty outflow winds. Most likely this would occur
after 21-22Z, but enough threat to have TEMPO VRB gusty winds to
35 kts in the forecast.
&&
.HYDROLOGY...
Issued at 227 PM MDT Wed Jun 12 2024
Elevated flows continue across the upper Colorado River basin in
Grand County, with Flood Advisories in effect for streams above
Granby and Grand Lake. Remain alert of the dangers of water that
is running high and cold. Flows may increase over the next few
days as hot temperatures are expected followed by showers and
storms on Friday. Heavy rainfall will be possible on the plains
where PW's are expected to range between 1.00"-1.50". However,
the storms are expected to be moving at around 25 KTS which
should limit the flooding potential. Moisture levels across the
high country will be lower; however, there could be localized
areas of heavy rainfall which could cause flooding issues across
the burn scars.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...RJK
LONG TERM....JK
AVIATION...Barjenbruch
HYDROLOGY....JK
Hazardous weather outlook, Jun 12, 10:13 AM MST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1113 AM MDT Wed Jun 12 2024
COZ030>051-131715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1113 AM MDT Wed Jun 12 2024
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Isolated showers or thunderstorms are expected late in the day,
with little or no rain. Outflow wind gusts up to 50 mph are
possible with the showers and storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Hot temperatures are expected Thursday across the region with a
few late afternoon and evening showers and storms possible along
and east of the mountains. Expect afternoon high temperatures of
90 to 98 degrees mainly across the urban corridor and plains.
Cooler temperatures along with increased precipitation chances are
expected on Friday with the potential for strong to severe
storms, mainly across the plains. In addition, heavy rainfall and
localized flooding will be possible with any of the storms, with
the best chance across the plains east of the Front Range Urban
Corridor. Warmer and drier weather will return to the forecast
area this weekend with temperatures climbing back above 90 across
the urban corridor and plains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Jun 12, 2:41 PM MST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Denver CO
341 PM MDT Wed Jun 12 2024
COZ039-040-122230-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
341 PM MDT Wed Jun 12 2024
...A THUNDERSTORM WILL IMPACT NORTHWESTERN ARAPAHOE...
DENVER...NORTHEASTERN JEFFERSON AND SOUTHWESTERN ADAMS COUNTIES
THROUGH 430 PM MDT...
At 340 PM MDT, Doppler radar was tracking a thunderstorm over
southeastern Arvada, or 8 miles northwest of Denver, moving east at
25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Denver, Aurora, eastern Lakewood, southern Thornton, southeastern
Arvada, Westminster, Commerce City, Northglenn, Brighton, Englewood,
Wheat Ridge, Greenwood Village, Federal Heights, Denver International
Airport, D.I.A Terminal and Concourses, Sheridan, Arapahoe Park,
Watkins, and Buckley SFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3964 10511 3990 10513 3992 10456 3963 10456
TIME...MOT...LOC 2140Z 269DEG 22KT 3979 10508
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DANIELSONHigh Wind, C & S Weld County
- When
- June 12, 6:40 PM MST to 6:50 PM MST
- Where
- C & S Weld County forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Downed powerlines and barn roof on Highway 14. Initial report was due to a landspout tornado, but environment was far more conducive for microbursts. No lightning present. Damage path followed along Highway 14, four miles west of Ault into the town of Ault. Additional powerline polls were blown down 1 south-southeast of Eaton.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 12 to 13, 2024$2.1 million · EF2 · 94 events
- Wildfire in Arizona, June 12 to 15, 2024$3.0 million · 1 event
- Damaging Winds in Iowa, June 12, 2024$171,000 · 65 kt wind · 10 events
- Damaging Winds in Wisconsin, June 12, 2024$91,000 · 56 kt wind · 4 events
- Flash Flood and Hail in Iowa, June 12, 2024$40,000 · 3.5 in hail · 9 events
- Hail and Damaging Winds in Minnesota, June 12, 20241.75 in hail · 29 events
- Tornado in Florida, June 12, 2024EF1 · 1 event
- Flooding in Florida, June 12, 2024$30,000 · 2 events
- Flash Flooding in Texas, June 12, 2024$25,000 · 4 events
- Hail and Damaging Wind in South Dakota, June 12, 20242 injured · 1 in hail · 3 events
- Hail and Damaging Winds in Minnesota, June 12, 20242 in hail · 11 events
- Hail and Damaging Wind in South Dakota, June 12, 20241.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175851.